Algebraic independence of Mahler functions and their values. (English) Zbl 0852.11036

The paper deals with the algebraic independence of a special class of Mahler functions in several complex variables, namely functions \(f(z)= (f_1 (z), \dots, f_m (z))\) satisfying a functional equation \(f(z)= Af(\Omega z)+ b(z)\), where \(A\) is a constant matrix, the entries of \(b(z)\) are rational functions and everything is defined over a number field \(K\). The transformation \(\Omega\) on \(z= (z_1, \dots, z_n)\) is defined by \((\Omega z)_i= \prod^n_{j=1} z_j^{\omega_{ij}}\). Assume that \(\alpha\) is an algebraic point, \(\Omega^k \alpha\to 0\) as \(k\to \infty\) at the correct rate and \(f(\Omega^k \alpha) \neq 0\) for infinitely many \(k\). Then
(1) If \(f_1, \dots, f_m\) are algebraically dependent over \(\mathbb{C}(z_1, \dots, z_n)\) there are constants \(c_1, \dots, c_m\) such that \(c_1 f_1+ \dots+ c_m f_m\) is in \(\mathbb{C}(z_1, \dots, z_n)\).
(2) If \(f_1, \dots, f_m\) are algebraically independent then so are \(f_1 (\alpha), \dots, f_m (\alpha)\).
The arguments are similar to those in the original papers of Mahler. As an interesting example in one variable, let \(g(z)= \sum^\infty_{k=0} \alpha^{d^k} x^k\) where \(d\) is an integer greater than 1 and \(\alpha\) is a non-zero algebraic number with absolute value less than 1. Then the numbers \(g^{(l)} (\beta)\) for \(l= 0, 1, 2, \dots\) and \(\beta\) non-zero algebraic are algebraically independent. Mahler’s example \(F_\omega (z_1, z_2)= \sum^\infty_{h_1= 1} \sum_{h_2= 1}^{[ h_1 \omega]} z_1^{h_1} z_2^{h_2}\) leads similarly to the algebraic independence of the numbers \({{\partial^{l_1+ l_2}} \over {\partial z_1^{l_1} \partial z_2^{l_2}}} F_\omega (\alpha_1, \alpha_2)\).


11J85 Algebraic independence; Gel’fond’s method
39B32 Functional equations for complex functions
Full Text: DOI


[1] F. R. GANTMACHER, Applications of the theory of matrices, New York, Interscience, 1959. · Zbl 0085.01001
[2] K. K. KUBOTA, On the algebraic independence of holomorphic solutions of certain functional equation and their values, Math. Ann. 227 (1977), 9-50. · Zbl 0359.10030
[3] J. H. LOXTON AND A. J. VAN DER PoORTEN, Arithmetic properties of certain functions in severa variables II, J. Austral. Math. Soc. Ser. A 24 (1977), 393^08. · Zbl 0339.10027
[4] J. H. LOXTON AND A. J. VAN DER POORTEN, A class of hypertranscendental functions, Aequatione Math. 16 (1977), 93-106. · Zbl 0384.10014
[5] K. MAHLER, Arithmetische Eigenschaften der Lsungen einer Klasse von Funktion-algleichungen, Math. Ann. 101 (1929), 342-366. · JFM 55.0115.01
[6] K. MAHLER, Arithmetische Eigenschaften einer Klasse transzendental-transzendenter Funktionen, Math. Z. 32 (1930), 545-585. · JFM 56.0186.01
[7] D. W. MASSER, A vanishing theorem for power series, Invent. Math. 67 (1982), 275-296 · Zbl 0481.10034
[8] K. NISHIOKA, Algebraic independence of certain power series of algebraic numbers, J. Number Theor 23 (1986), 353-364. · Zbl 0589.10035
[9] K. NISHIOKA, New approach in Mahler’s method, J. reine angew. Math. 407 (1990), 202-219 · Zbl 0694.10035
[10] K. NISHIOKA, Note on a paper by Mahler, Tsukuba J. Math. 17 (1993), 455-459 · Zbl 0820.11044
[11] T. TOPFER, An axiomatization of Nesterenko’s method and applications on Mahler functions, J. Number Theory 49 (1994), 1-26. · Zbl 0813.11043
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.